New Mexico, 2021High Wind in New Mexico, April 6, 2021
April 6, 2021 · NWS MAF · 1 event in 1 county or zone
An upper level low pressure system moved across the western United States and into the Central Plains. Strong winds on the southern edge of the low mixed into the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved across the western United States and into the Central Plains. Strong winds on the southern edge of the low mixed into the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 6, 10:25 AM MST, 35 minutes earlier.
Area forecast discussion, Apr 6, 10:25 AM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1225 PM CDT Tue Apr 6 2021
.DISCUSSION...
See the 18Z Aviation Discussion below.
&&
.AVIATION...
Winds out of the W will increase with the gusts 30-35 kts across
the area. Now BLDU was removed from the TAFs due to the late
timing of the winds, however it will AMD and TEMPO when spotted on
satellite. Winds will relax this evening as the winds will veer
out of the N to NW across the area. Expect thermals and so low
level turbulence this afternoon. VFR conditions will remain for
the next 24 hours.
&&
PREV DISCUSSION... /issued 424 AM CDT Tue Apr 6 2021/
DISCUSSION...
A very warm, dry, and windy Spring day is in store for our region.
These meteorological conditions will contribute to extreme fire
danger across much of the area. Please see the attached fire wx
discussion for additional details. An upper-level low (ULL) which is
now positioned over the Intermountain West is progged to move SE
into CO by this afternoon. At the base of this ULL, a strong 50-60
kt 500 hpa jet will eject across NM into W TX. Meanwhile at the sfc,
a deepening sfc low is expected to develop to the lee of the Rocky
Mtns this afternoon with a dryline extending swd into the S Plains.
As dry air aloft mixes to the sfc under mostly clear skies this
afternoon, the dryline will surge ewd into the W Low Rolling Plains.
To the W of this feature, strong westerly downsloping winds will
materialize with sustained speeds 25-35 kts in the plains and much
stronger in the mtns. Guadalupe Pass, the usual windy spot, could
see gusts up to 75 mph. The Wind Advisory was expanded slightly to
include a few more zones further E and S, and the expiration time
was reduced by a few hrs as winds should abruptly die down after
sunset. The High Wind Warning for the Guadalupe Mountains will still
expire at 06Z. Most locations including MAF will see their first 90
degree high temperature of the year.
Dry air will remain locked in place for the next several days as
zonal mid-level flow persists. Under this type of pattern, moisture
return will be scant as sfc dewpoints look to remain well below 40F
through this weekend. A cold front (if you can call it that) will
enter the region briefly tomorrow AM, but will quickly be replaced
by breezy westerly downsloping winds in the afternoon. Fire wx will
again be the main concern along and W of the Pecos River. Highs will
be slightly cooler than today, but still expected to reach the mid
80s. A warming trend is expected Thursday and Friday before a dry
cold front moves in early Saturday. This front will briefly cool the
area down to near normal highs Saturday afternoon. Another warm day
in the U80s/L90s is expected on Sunday before the next dry cold
front arrives Monday. Precipitation chances are nil through the
beginning of nxt week.
-Salerno
FIRE WEATHER...
An upper low moving across the Rockies today will spin up a deep
surface low that will produce a tight pressure gradient across the
area. A strong jet rounding the base of the low will mix down a
30-40kt wind at 700mb to produce very windy conditions across the
area. A High Wind Warning is in effect for the Guadalupe and
Delaware Mountains today where a sustained 20ft west wind of 40
to 50 mph is possible along with a Wind Advisory for the SE NM
plains southward to the Marfa Plateau which could see a 20ft wind
as high as 25 to 35 mph. Today will be unseasonably warm with
temperatures climbing into the 90s and a dry downslope west wind
will push minimum RH into the single digits this afternoon with
values as low as 4 percent over Eddy Co. RFTI will be 6-9 with ERC
in the 70 to 90 percent range. The combination of very warm
temperatures, very low RH, and very windy conditions will produce
critical fire wx conditions this afternoon into early evening for
SE NM, the Upper Trans Pecos, the Guadalupe and Davis Mountains,
Marfa Plateau, and much of the Permian Basin, a Red Flag Warning
is in effect. A weak cold front will move through Wednesday
resulting in somewhat cooler temperatures but very low RH will
continue the rest of the week as overnight recovery will be poor.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 92 51 84 49 / 0 0 0 0
Carlsbad 92 50 85 47 / 0 0 0 0
Dryden 97 60 93 57 / 0 0 0 0
Fort Stockton 94 55 87 55 / 0 0 0 0
Guadalupe Pass 81 52 77 54 / 0 0 0 0
Hobbs 88 47 80 45 / 0 0 0 0
Marfa 86 46 81 43 / 0 0 0 0
Midland Intl Airport 92 51 84 50 / 0 0 0 0
Odessa 92 51 85 52 / 0 0 0 0
Wink 94 49 88 46 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Lea-Sacramento Foothills and Guadalupe
Mountains.
Wind Advisory until 8 PM MDT this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
Andrews-Borden-Chinati Mountains-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
Wind Advisory until 9 PM CDT this evening for Chinati Mountains-
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Loving-Marfa Plateau-Reeves County Plains-Van Horn
and Highway 54 Corridor-Ward-Winkler.
High Wind Warning until midnight MDT tonight for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
89/44/99Hazardous weather outlook, Apr 6, 4:02 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
602 AM CDT Tue Apr 6 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-071115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
602 AM CDT Tue Apr 6 2021 /502 AM MDT Tue Apr 6 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Red Flag Warning is in effect this afternoon and evening for
Southeast New Mexico, much of the Permian Basin, the Upper Trans
Pecos, Davis Mountains and the Marfa Plateau for critically dry and
very windy conditions.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains today into this evening. A Wind Advisory is in effect for
Southeast New Mexico, the Upper Trans Pecos, Davis Mountains and the
Marfa Plateau.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- April 6, 11:00 AM MST to 5:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Idaho, April 6, 20211 death · $8,000 · 2 events
- Lightning Strike in Iowa, April 6, 2021$40,000 · 1 event
- Hail and High Wind in Kansas, April 6, 20212.5 in hail · 23 events
- High Wind in Minnesota, April 6, 2021$26,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Kansas, April 6, 20211.5 in hail · 13 events
- Winter Storm and Winter Weather in South Dakota, April 6 to 7, 202110 events
- High Surf in Hawaii, April 6 to 8, 20219 events
- High Wind in Colorado, April 6, 202160 kt wind · 9 events
- Hail and Damaging Winds in Nebraska, April 6, 20211.25 in hail · 6 events
- Hail in Wisconsin, April 6, 20211 in hail · 5 events
- Frost and Freeze in Colorado, April 6 to 7, 20215 events
- High Wind in Texas, April 6, 202156 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952339.